Texas, 2017

Winter Weather in Texas, January 6, 2017

January 6, 2017 · NWS SHV · 7 events in 7 counties and zones

An arctic air mass began to spill southward across Southeast Oklahoma and Northeast Texas during the evening hours on January 5th, ahead of a shortwave trough that translated east across the Rockies and across Oklahoma/the Red River Valley during the morning hours on January 6th. As a result, areas of light snow developed across much of Oklahoma during the evening of the 5th, and quickly spread…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An arctic air mass began to spill southward across Southeast Oklahoma and Northeast Texas during the evening hours on January 5th, ahead of a shortwave trough that translated east across the Rockies and across Oklahoma/the Red River Valley during the morning hours on January 6th. As a result, areas of light snow developed across much of Oklahoma during the evening of the 5th, and quickly spread south and east across North and Northeast Texas during the 6th. Temperatures remained in the upper 20s and lower 30s during the daytime hours on the 6th, which resulted in light accumulating snows of around 0.5 inches or less across portions of Franklin, Red River, Titus, Morris, Bowie, and Cass Counties in Northeast Texas. Weak overrunning of warmer air atop the arctic cold front also resulted in a separate area of sleet mixed with light freezing rain and light snow over Sabine County as well as portions of Northcentral Louisiana, with freezing rain accumulations less than one-tenth of an inch, and sleet accumulations of less than one-quarter inch. These light snow and ice accumulations resulted in the development of icing on bridges and overpasses across much of Northeast Texas, resulting in hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 6, 4:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 6, 4:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
442 AM CST Fri Jan 6 2017

.DISCUSSION...
...The forecast will be plagued with wintry weather in the near
term, followed by a warming trend and chances for showers and
thunderstorm next week...

Latest mosaic radar imagery displayed a band of light snow stretched
from western OK to across central and northern AR, northern MS and
southwestern TN early this morning. This is courtesy of the tail-end
of a longwave trough, translating east across the Four-Corners
Region, with a bit of ul support having been pushed upstream from
the disturbance. The closest observation to indicate light snow was
across southeast OK just north of McCurtain county thus far but that
will likely change throughout the morning, with models indicating
the band of snow to translate east-southeast with time. Hence, the
Winter Weather Advisory that is in effect until 10 am CST will
continue for McCurtain, Little River and Sevier counties. In
addition, light rain showers were noted moving in from the Gulf
to across southern LA as well as rather light echoes having
developed just south of the I-20 corridor. High-res models such
as the NAM seems to have a good handle on the situation and as
such, indicates that PWATS of 0.75 inches will near I-20 later
this morning and subsequently, precip activity will become a bit
more scattered. Temps mainly above freezing south of I-20 at 10Z
this morning suggests precip amounts in the form of liquid, but
can not rule out a few snow flakes or sleet being possible
throughout the morning.

It is interesting to note that some inconsistencies still remain
with model solutions. Some models hint at light wintry precip
persisting across the far northern zones today through this
evening, where other models show a lull in precip by late/mid-
morning, with a resurgence in snow across the northern and
northeastern zones by the aftn-early evening thanks to the
aforementioned disturbance moving across the Four-State Region
giving way to increased ul support. As such, have flirted with
extending the Winter Weather Advisory through this evening, which
would also beg the need to perhaps expand the Advisory as well.
However, due to the inconsistencies amongst the models, have
elected to hold off so that future shifts can assess the weather
situation and see if there is indeed a need for an extension/expansion.
All in all, we are still anticipating snowfall amounts to remain
light, up to one inch where the Winter Weather Advisory is
currently highlighting, to perhaps a dusting/a few snowflakes
elsewhere. Ice/sleet amounts is also anticipated to be negligible.

Tonight, the disturbance and associated wintry precip will be
east of the region whilst a 1040 mb sfc ridge settles near the
area. Northerly wind speeds will decline a bit /less than 10 mph/
and decreasing cloud cover will lead to excellent radiational
cooling. Temps will therefore crater into the lower to middle
teens across southeast OK, portions of northeast TX and southwest
AR, to lower 20s elsewhere. It has been approximately three weeks
since we have last seen temps this cold, so will go ahead and
hoist a Hard Freeze Warning for the aforementioned areas, valid
from midnight tonight through 9 am CST Saturday morning. Be aware
that wind chills will drop into the teens making for a chilly
night.

Thereafter, dry northwest flow aloft will occur for the weekend and
sfc winds will return to a srly flow by early next week. The result
will be CAA losing its grip across the FA and temps rebounding into
the 60s and 70s by next week.  This is quite a change from daytime
temps struggling to get out of the 30s today and tomorrow. Could see
rain chances return next week as flow aloft gradually backs to the
southwest due to several shortwave troughs moving across the
Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  35  21  38  21 /  20  10   0   0
MLU  35  20  36  19 /  30  20   0   0
DEQ  28  13  36  16 /  50  10   0   0
TXK  30  16  36  19 /  40  20   0   0
ELD  31  17  36  18 /  40  20   0   0
TYR  32  20  37  21 /  20  10   0   0
GGG  34  20  38  20 /  20  10   0   0
LFK  38  21  40  21 /  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning from midnight tonight to 9 AM CST Saturday
     for ARZ050-051-059>061-070>073.

     Winter Weather Advisory until 10 AM CST this morning for ARZ050-
     051.

LA...None.
OK...Hard Freeze Warning from midnight tonight to 9 AM CST Saturday
     for OKZ077.

     Winter Weather Advisory until 10 AM CST this morning for OKZ077.

TX...Hard Freeze Warning from midnight tonight to 9 AM CST Saturday
     for TXZ096-097-108>112-124>126.

&&

29
Hazardous weather outlook, Jan 6, 5:09 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
509 AM CST FRI JAN 6 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071115-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
509 AM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ARCTIC AIR IN PLACE ACROSS THE FOUR STATE REGION COUPLED WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE MOVING EAST FROM THE
ROCKIES AND TOWARDS THE AREA WILL LEAD TO THE DEVELOPMENT OF LIGHT
SNOWFALL. AREAS OF LIGHT SNOW HAVE DEVELOPED OVER OKLAHOMA TO
ACROSS SOUTHWEST ARKANSAS THIS MORNING...AND IS ANTICIPATED TO
MOVE EAST SOUTHEAST THROUGH THIS EVENING. SNOWFALL ACCUMULATIONS
UP TO ONE INCH WILL BE POSSIBLE ACROSS MCCURTAIN...SEVIER AND
HOWARD COUNTIES. AS A RESULT...A WINTER WEATHER ADVISORY REMAINS
IN EFFECT FOR THE AFOREMENTIONED COUNTIES THROUGH 10 AM CST.
FURTHERMORE...THIS SNOWFALL COULD POISE A THREAT FOR SLICK
ROADWAYS...OVERPASSES AND BRIDGES SO CAUTION SHOULD BE EXERCISED.
ALONG AND SOUTH OF INTERSTATE 20...SNOWFALL ACCUMULATIONS ARE
EXPECTED TO BE VERY LIGHT...A DUSTING TO PERHAPS A FEW
FLURRIES...WITH LITTLE TO NO ACCUMULATION IS EXPECTED.
FURTHERMORE...SLEET CAN NOT BE RULED OUT AS TEMPERATURES WARM TO
JUST A FEW DEGREES ABOVE FREEZING...THOUGH ACCUMULATIONS WILL ALSO
BE VERY LIGHT.

TONIGHT...ANY SNOWFALL THAT HAS MELTED WILL REFREEZE POSSIBLY
CREATING AREAS OF BLACK ICE ESPECIALLY ON ELEVATED SURFACES SUCH
AS BRIDGES AND OVERPASSES. FURTHERMORE...TEMPERATURES WILL CRATER
INTO THE LOWER TO MIDDLE TEENS ACROSS SOUTHEAST OKLAHOMA...PORTIONS
OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...WHICH HAS RESULTED IN
A HARD FREEZE WARNING...IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 9
AM CST SATURDAY MORNING. TEMPERATURES ELSEWHERE WILL DROP INTO THE
LOWER 20S WITH WIND CHILLS IN THE TEENS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED TODAY ACROSS SOUTHEAST OKLAHOMA
AND THE NORTHERN SECTIONS OF SOUTHWEST ARKANSAS FOR THE POTENTIAL
FOR SNOWFALL REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Sabine

When
January 6, 6:00 AM CST to 10:00 AM CST
Where
Sabine forecast zone
Reported by
Law Enforcement
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Winter Weather, Red River

When
January 6, 10:00 AM CST to 9:00 PM CST
Where
Red River forecast zone
Reported by
COOP Observer
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
January 6, 10:00 AM CST to 9:00 PM CST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Winter Weather, Bowie

When
January 6, 10:00 AM CST to 9:00 PM CST
Where
Bowie forecast zone
Reported by
COOP Observer
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Winter Weather, Titus

When
January 6, 10:00 AM CST to 9:00 PM CST
Where
Titus forecast zone
Reported by
Law Enforcement
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
January 6, 10:00 AM CST to 9:00 PM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Winter Weather, Cass

When
January 6, 10:00 AM CST to 9:00 PM CST
Where
Cass forecast zone
Reported by
Public
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666433, 666323, 666324, 666325, 666326, 666327, 666424.